The deformation and stability of an elastic cell in a uniform flow

Yorkston, Adam, Blyth, Mark and Parau, Emilian (2020) The deformation and stability of an elastic cell in a uniform flow. SIAM Journal on Applied Mathematics (SIAP), 80 (1). 71–94. ISSN 0036-1399

[img]
Preview
PDF (Accepted_Manuscript) - Submitted Version
Download (1MB) | Preview

Abstract

The deformation and stability of a two-dimensional inextensible elastic cell in an inviscid uniform stream are investigated using a conformal mapping method. At low flow speeds equilibrium solutions are obtained using an asymptotic expansion, and the sequence of critical dimensionless pressures identified by Flaherty et al. (1972) for a circular cell exposed to a uniform transmural pressure is shown to play a crucial role. Below the smallest critical pressure a circular cell in a weak flow deforms into a near-elliptical shape with its major axis perpendicular to the flow, and above this critical pressure its major axis is aligned with the flow. At each subsequent critical pressure the bifurcations produce in alternating sequence cells with either one or two axes of symmetry. In the former case cells with left-right symmetry and cells with top-bottom symmetry are found. Equilibria for general flow speeds are calculated numerically, and their linear stability is analysed. Cells with two degrees of rotational symmetry whose longest chord is perpendicular to the uniform stream are found to be always stable. Other configurations are found to be stable only for certain parameter values. The nonlinear evolution of unstable cells subject to a small perturbation are computed numerically, and parameter values are located for which the cell falls into one of two distinct regular motions, either flipping over in alternating directions or bulging out to the side, while being intermittently propelled downstream with the flow.

Item Type: Article
Uncontrolled Keywords: conformal mapping,hydroelasticity,potential flow,applied mathematics ,/dk/atira/pure/subjectarea/asjc/2600/2604
Faculty \ School: Faculty of Science > School of Mathematics
Related URLs:
Depositing User: LivePure Connector
Date Deposited: 25 Sep 2019 14:30
Last Modified: 22 May 2020 23:59
URI: https://ueaeprints.uea.ac.uk/id/eprint/72371
DOI: 10.1137/18M1234266

Actions (login required)

View Item View Item